June 30, 2009, 5:10 PM
Accidental overdose of the popular medication Acetaminophen is sending patients to the emergency room and in some cases into liver failure. Tuesday, a Food and Drug Administration advisory panel recommended some steps to help solve the problems.
Lower the dose of Acetaminophen. That recommendation from government experts could soon have drug companies changing dosage amounts. It's best known in Tylenol, but the pain reliever and fever reducer can be found in hundreds of medications. And doctors say it's common to see patients with Tylenol toxicity.
Patients can accidentally damage their liver by taking too much acetaminophen. For example, someone who's sick may take Tylenol for a headache and then take cold medicine, not realizing it also contains the pain reliever. People who experience chronic pain can run into problems because acetaminophen is also found in some prescription painkillers. But there is a way to avoid an overdose.
"Following the label, reading the label. Many, many patients don’t really read the label,” Dr. Michael Benninger from Cleveland Clinic said.
But those labels could soon be changing. The FDA will make a final decision at a later date.
Tuesday, the FDA advisory committee recommended reducing the maximum daily dose to less than 4 grams. That’s an equivalent of 8 Extra Strength Tylenol. They also want to reduce the maximum single dose to 650 milligrams.
And because Acetaminophen is also found in some prescription painkillers, an FDA advisory committee voted to have those drugs, including vicoden and percocet, taken off the market because of their role in deadly overdoses.
© 2009 KELOLAND TV. All Rights Reserved.